|Why not Isentress?
Oct 29, 2009
First of all, I want to say that your site is a gold mine. And now..I just got back from seeing my physician assistant(I am under a program that gives care to those unemployed and was diagnosed two months ago) and was informed that my CD4 count was 288, viral load 104 million or thereabouts..everything else in my blood work revealed that I was normal, kidney, liver etc. Both of us decided that it was wise to start treatment immediately, and while selecting meds, I brought the idea of being on the combination Truvada and Isentress while he thought I should be on Truvada and Viramune, the most effective combo. My reason for choosing T & I was because of what I read on here, <a href="/content/treat/art41429.html">The Basics on Maraviroc: An Interview With Joel Gallant, M.D., M.P.H.</a>
I am due to see my doctor for the first time next month, which would be a month after getting on my meds. As well, my dad is diabetic-though not I at this point- and so was wondering if there were any diabetic side effects reported while being on the combo drugs of Truvada and Isentress or Truvada and Viramune? Thanks.
| Response from Dr. McGowan
Thanks for your question.
Assuming that your virus has no resistance mutations (which should be tested for prior to starting meds) you have many options for first line treatment. The decision of which would be best can depend on underlying medical conditions and preferences regarding size, number and frequency of dosing. Some people can take almost anything, and some have definite limits. Type of expected side effects is also an important factor. You indicate that avoiding diabetic side effects is important to you. The protease inhibitors (especially some of the older ones) were most likely to cause diabetic problems, neither Viramune (nevirapine) nor Isentress (raltegravir) have been associated with diabetes (increase in blood sugar).
Viramune has been around for awhile. In the US it is considered an alternative NNRTI (efavirenz -- Sustiva -- is preferred). The main reason for the alternative status has been the potential for the medicine to cause rash (sometimes very bad rashes including Stevens-Johnson reaction which can be fatal) and liver test abnormalities. The serious side effects are less likely if Viramune is started at lower CD4 counts (below 400 in men and 250 in women). The dose is increased from 1 pill a day to 1 pill twice daily after 14 days which also helps lessen the seriousness of reactions.
Isentress is a newer medicine called an Integrase inhibitor. It is given twice a day. It has not been studied head-to-head against Viramune so it is hard to compare. It has been studied against efavirenz (Sustiva), the preferred NNRTI and has performed equally well as a first line treatment.
I wish you the best on your treatment. I hope this info helps some.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sinus Infection A Symptom Of HIV?
- Bloody Nose After Vaginal Sex With Condom Does It Mean I Have HIV
- Itchy Skin After Eating Sperm Sign Of HIV AIDS
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
- Sore On Penis After Touching Sperm Worried I Have HIV
- Sore Testicles After Sex With Hooker Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.